MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0410-A
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-00065, 3005168196-2020-00067.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the lateral thoracic artery using a pod3, ruby coils, non-penumbra diagnostic catheter and, lantern delivery microcatheter (lantern).During the procedure, while advancing the pod3 into the target vessel using a lantern, the physician experienced resistance and the pod3 pusher assembly became bent; therefore, it was removed.Next, while advancing a ruby coil, the physician was not satisfied of the location where the coil had landed; therefore, it was removed.While retracting, the physician experienced resistance and the ruby coil unintentionally detached inside of the diagnostic catheter and became stuck.Therefore, the lantern and diagnostic catheter were removed containing the detached ruby coil.The physician then advanced another ruby coil using the same lantern and diagnostic catheter.However, it was reported that the physician was more aggressive with the ruby coil and the pusher assembly of the ruby coil became bent and, therefore, it was removed.The procedure was completed using new ruby coils, the same lantern and diagnostic catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.Kinks were present along the length of the pusher assembly.The pull wire and the proximal constraint sphere were within the ddt.The stretch resistant wire (sr wire) was fractured and the embolization coil was not returned for evaluation.Conclusions: evaluation of the returned pod3 revealed that the device was folded in half within the returned packaging.The pusher assembly had multiple kinks and fractures along its length.The pull wire was retracted from the ddt and the embolization coil was detached from the pusher assembly.The lantern used in the procedure was not returned for evaluation.Based on these returned conditions, the functional testing was unable to be performed; therefore, the root cause of the reported resistance was unable to be determined.Evaluation of the returned pusher assembly revealed that the stretch resistant wire (sr wire) was fractured, the embolization coil was detached and not returned for evaluation.The pull wire and the proximal constraint sphere were within the ddt.If the device is forcefully retracted against resistance, damages such as these may occur.The lantern used in the procedure was not returned for evaluation; therefore, the root cause of the resistance was unable to be determined.Further evaluation revealed that the device was folded in half within the returned packaging and kinks were observed along the length of the pusher assembly.These damages were incidental to the complaint.Evaluation of the returned pusher assembly revealed that the pet lock was broken and separated on the proximal end of the pusher assembly.If the pet lock is broken and separated, the pull wire will retract from the ddt, this will allow the embolization coil to detach from its pusher assembly.The detached embolization coil and the lantern used in the procedure were not returned for evaluation.Further investigation revealed that the device was folded in half within the returned packaging and kinks were observed along the length of the pusher assembly.These damages were incidental to the complaint.Evaluation of the returned pusher assembly revealed that the pet lock was broken and separated on the proximal end of the pusher assembly.If the pet lock is broken and separated, the pull wire will retract from the ddt, this will allow the embolization coil to detach from its pusher assembly.There was no allegation against this device; therefore, no further investigation was performed.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-00065, 2.3005168196-2020-00067.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9596909
Report Number3005168196-2020-00066
Device Sequence Number14127404
Product Code HCG
UDI-Device Identifier00814548012841
UDI-Public00814548012841
Combination Product (Y/N)Y
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/26/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/25/2024
Device Model NumberRBY2C0410-A
Device Catalogue NumberRBY2C0410
Device Lot NumberF73365
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/26/2019
Supplement Date Received by Manufacturer03/10/2020
Initial Report FDA Received Date01/16/2020
Supplement Report FDA Received Date03/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 YR
Date Report Sent to FDA01/01/2005